Tennessee, 2008

Hail in Tennessee, June 9, 2008

June 9, 2008 · NWS HUN · 1 event in 1 county or zone

Daytime heating and a moist, unstable air mass ahead of an approaching cold front produced large hail in Southern Middle Tennesee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Daytime heating and a moist, unstable air mass ahead of an approaching cold front produced large hail in Southern Middle Tennesee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 2:49 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 2:49 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 PM CDT MON JUN 9 2008

.SHORT TERM...THROUGH TUESDAY NIGHT...
CENTRAL TENN VALLEY IS SEEING MORE SHRA/TSRA COVERAGE THAN WE HAVE
IN SEVERAL DAYS...THOUGH AT THIS TIME THERE ARE STILL JUST A FEW
CELLS COLLECTED IN FAR NERN AL NEAR THE AL-GA STATE LINE. WARM AND
UNSTABLE CONDITIONS PERSIST THIS AFTN WITH SEVERAL SITES REACHING
93-94 DEGREES...THOUGH DEWPTS HAVE DROPPED INTO THE 65-70 RANGE SO
HEAT INDICES HAVE YET TO REACH 100F MOST PLACES. UPPER-AIR ANALYSES
INDICATE THAT THE BERMUDA HIGH PLAGUING THE REGION HAS NOW MOVED
JUST OFF THE CAROLINA COAST...AND THE LOCAL PATTERN IS DOMINATED BY
SOUTHERLY FLOW. A WEAK DISTURBANCE CONTINUES TO SPIN OVER FL...AND
ANOTHER WEAK DISTURBANCE IS ROUNDING THE WRN FLANK OF THE RIDGE
ALONG THE MS-AL STATE LINE.

NEXT 24-36 HRS WILL BE DOMINATED BY A FIRST ATTEMPT TO BREAK DOWN
THAT RIDGE. THE TROUGH NOW IN THE CENTRAL PLAINS WILL EJECT INTO THE
LOWER GREAT LAKES...DRAGGING A COLD FRONT TO NEAR THE NWRN TIP OF
ALABAMA AND BREAKING DOWN THE ONCE-DOMINANT RIDGE. THIS WILL ALLOW
FOR MORE SHRA/TSRA DEVELOPMENT...BUT THE BULK OF THE PVA AND FRONTAL
EFFECTS WILL OCCUR WELL TO THE NORTH. MODEL QPF HAS TRENDED DRIER
AND DRIER THE LAST SEVERAL DAYS...PRESUMABLY PICKING UP ON THIS
TREND...BUT FEEL THIS IS TOO DRY GIVEN THE ENVIRONMENT AND WILL
CONTINUE WITH 20 POPS TONIGHT...AND 30 POPS TMRW. THIS WILL HELP
BREAK THE WORST OF THE HEAT...WITH HIGHS STAYING IN THE UPPER 80S AT
WORST. A FEW SHRA/TSRA MAY LINGER INTO TUESDAY EVENING...BUT THEY
SHOULD DISSIPATE BY MIDNIGHT. ANY STORMS THAT DEVELOP TMRW AFTN
STILL HAVE SOME POTENTIAL TO PRODUCE GUSTY WINDS...BUT ABUNDANT
MOISTURE WITH PWATS EXCEEDING 1.75 INCHES AND SLOW STORM MOTION WILL
MAKE FOR A GREATER HVY RAIN THREAT INSTEAD. THE FRONT WILL WASH OUT
ACROSS THE AREA...DIMINISHING PCPN CHANCES AND NOT RESULTING IN ANY
AIR MASS CHANGE /THOUGH IT WILL NOT BE AS HOT OR MUGGY THANKS TO THE
RIDGE BREAKING DOWN/.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
WED/THURS TIME PERIOD STILL LOOKS TO BE DOMINATED BY LOW-AMPLITUDE
RIDGING...LEADING TO MAINLY DIURNAL CONVECTION BOTH DAYS. THERE IS
SOME POTENTIAL FOR ENHANCEMENT IF ANY ADDITIONAL WEAK DISTURBANCES
ROUND THE WRN FLANK OF THE UPPER HIGH...BUT FOR NOW FEEL THE 20 POPS
IN PLACE ARE APPROPRIATE. HIGHS SHOULD BE A LITTLE ON THE WARM SIDE
OF SEASONAL AVGS BUT NOT OPPRESSIVELY HOT.

MED-RANGE GUIDANCE CONTINUES TO LOOK INTERESTING FOR LATE IN THE
WEEK AS AN UPPER-LEVEL LOW MOVES ALONG THE US/CAN BORDER...BREAKING
DOWN THE RIDGE AND DRAGGING A COLD FRONT INTO THE REGION SATURDAY.
THE WEAKER RIDGE SHOULD ALLOW FOR GREATER PCPN COVERAGE FRIDAY...AND
THE APPROACHING FRONT SHOULD ENHANCE CONDITIONS FURTHER BY SATURDAY.
WILL BE INTERESTING TO WATCH WHAT HAPPENS WITH THE FRONT...AS BOTH
THE 12Z GFS AND ECMWF PUSH THE FRONT ENTIRELY THROUGH THE AREA...
BRINGING DRIER THOUGH NOT ESPECIALLY COOLER AIR INTO THE CWFA. WITH
THIS KIND OF RUN-TO-RUN CONTINUITY AND MDL AGREEMENT...WILL INCLUDE
THIS IN THE FCST AND DRY THINGS OUT FOR SUN NIGHT/MON...BUT IT
REMAINS TO BE SEEN WHETHER THIS IS INDEED CREDIBLE IN MID-JUNE.
CLOUDS AND MOISTURE WILL COOL THINGS INTO THE MID/UPPER 80S FRI AND
SAT...BUT POSTFRONTAL CONDITIONS WILL NOT BE MUCH IF AT ALL COOLER
/ASSUMING THE FRONT DOES ACTUALLY MAKE IT THROUGH/.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  88  66  90 /  20  30  20  20
SHOALS        69  87  67  90 /  20  30  20  20
CULLMAN       69  88  68  88 /  20  30  20  20
FAYETTEVILLE  69  87  66  88 /  20  30  20  20
ALBERTVILLE   70  88  68  87 /  20  30  20  20
FORT PAYNE    67  89  66  87 /  20  30  20  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC
Hazardous weather outlook, Jun 9, 12:10 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT MON JUN 9 2008

ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
110 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY...AS A WEAK
SYSTEM APPROACHES FROM THE SOUTH. THESE STORMS MAY BRIEFLY PRODUCE
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

HOT CONDITIONS WILL PERSIST TODAY WITH TEMPERATURES WARMING INTO THE
LOW TO MID 90S BY EARLY AFTERNOON. WITH A MOIST AIR MASS IN
PLACE...HEAT INDICES MAY BRIEFLY APPROACH OR EXCEED 100 DEGREES.
RESIDENTS ARE URGED TO TAKE THE NECESSARY PRECAUTIONS TO PROTECT
THEMSELVES FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DECAYING COLD FRONT WILL APPROACH THE REGION ON MONDAY NIGHT
AND TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINFALL IS POSSIBLE. AN ISOLATED STRONG THUNDERSTORM
WITH GUSTY WINDS CANNOT BE RULED OUT.

WEAK UPPER LEVEL SYSTEMS CROSSING THE REGION WILL RESULT IN THE
CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY...
ESPECIALLY IN THE AFTERNOON AND EVENING.

ANOTHER COLD FRONT WILL APPROACH THE REGION FRIDAY THROUGH THE
WEEKEND... INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF
THE FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JE

In the hours before

Special weather statement, Jun 9, 5:16 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT MON JUN 9 2008

ALZ009-092345-
JACKSON-
616 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 645 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SECTION...OR NEAR SCOTTSBORO...MOVING NORTH
AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DUTTON.
  SCOTTSBORO.
  HOLLYWOOD.
  MARTINTOWN.
  FACKLER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

IN ADDITION...OTHER STRONG THUNDERSTORMS WERE AFFECTING AREAS
BETWEEN FACKLER AND ROSALIE. THESE THUNDERSTORMS WERE CAPABLE OF
PRODUCING PEA SIZE HAIL AND WINDS UP TO 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 9, 5:29 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT MON JUN 9 2008

ALZ009-100000-
JACKSON-
629 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 700 PM CDT...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF STEVENSON...MOVING NORTH AT 15
MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FACKLER.
  FABIUS.
  STEVENSON.
  BRIDGEPORT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

IN ADDITION...RADAR INDICATED A BROKEN LINE OF DEVELOPING
THUNDERSTORMS ALONG AND TO THE WEST OF U.S. HIGHWAY 72...AND
GENERALLY FROM THE SCOTTSBORO TO STEVENSON AREAS. THESE
THUNDERSTORMS WERE MOVING TO THE NORTH AT ABOUT 15 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 9, 6:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT MON JUN 9 2008

TNZ097-100045-
FRANKLIN-
718 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 745 PM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 12 MILES SOUTHEAST OF WINCHESTER...MOVING
NORTH AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHERWOOD.
  SEWANEE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 9, 6:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
728 PM CDT MON JUN 9 2008

TNZ097-100100-
FRANKLIN-
728 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 800 PM CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF COWAN...OR 11 MILES
SOUTHEAST OF WINCHESTER...MOVING NORTH AT 26 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHERWOOD.
  COWAN.
  SEWANEE.
  ALTO.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 9, 6:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
728 PM CDT MON JUN 9 2008

TNZ097-100100-
FRANKLIN-
728 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF COWAN...OR 11 MILES
SOUTHEAST OF WINCHESTER...MOVING NORTH AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHERWOOD.
  COWAN.
  SEWANEE.
  ALTO.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, Jun 9, 6:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             SECTION                 34.58N 85.99W
06/09/2008  E0.75 INCH       JACKSON            AL   PUBLIC

            PENNY HAIL AT THE FOOD LAND STORE IN SECTION.

&&

DJN

The radar

The Northeast Alabama radar (KHTX), 27 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 9, 6:40 PM CST to 6:42 PM CST
Where
Franklin County, Cowan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.170, -86.020

A severe thunderstorm produced nickel size hail in Cowan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107956.